Minnesota, 2023

Hail and Damaging Wind in Minnesota, August 11, 2023

August 11, 2023 · NWS FSD · 7 events in 3 counties and zones

With a lingering upper-level trough across the area, a weak surface convergence axis and diurnal destabilization produced a few late afternoon thunderstorms across southwest Minnesota and into northwest Iowa in the evening. Stronger cells produced marginally large hail, and some damaging wind gusts with a strong sub-cloud dry layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$136,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With a lingering upper-level trough across the area, a weak surface convergence axis and diurnal destabilization produced a few late afternoon thunderstorms across southwest Minnesota and into northwest Iowa in the evening. Stronger cells produced marginally large hail, and some damaging wind gusts with a strong sub-cloud dry layer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 1:32 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 11, 1:32 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
232 PM CDT Fri Aug 11 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 229 PM CDT Fri Aug 11 2023

1.  Isolated thunderstorms risks persist through Friday afternoon
and evening.  A strong storm or two may be possible.

2.  A split weekend is likely, with warm but dry conditions on
Saturday, but stormy weather potential on Sunday.

3. Quiet conditions arrive for next week, with what looks to be a
continued stretch of near normal temperatures.

-----------------------------------------------------------------

THIS AFTERNOON/EVENING:  ACCAS field continues to move southeast
this afternoon indicative of sharpening mid-lvl lapse rates brought
on by slight cold air advection at 850 mb. A surface cold front
stretches from Gregory county northeast towards Marshall this
afternoon. Moisture ahead of the boundary remains limited, with
upper 50s and lower 60 dew points in most areas.  We'll continue to
watch a couple focal points for convection to deepen, best area of
mid-lvl lift is focused through the Minnesota river valley where the
strongest dPVA is located.  More isolated activity would be possible
further southwest along the front as it reaches NW Iowa, but this
activity may only be pushed by weaker surface convergence. Within
the pre-frontal area, feel the RAP may be a bit more
representative of the overall instability profile than the HRRR,
which would indicate upwards of 1500 J/KG. Shear over the boundary
would be favorable for some rotating storms, suggesting the
potential for golf ball hail and isolated 60 mph wind gusts. Again
though, the development may be quite sparse.

TONIGHT:  The passage of the surface front and arrival of high
pressure should clear out skies and bring light winds to the area.
Can't rule out some valley fog as temperatures cool, but
probabilities are too low to include ATTM.

SATURDAY: Another fairly warm and dry day is expected Saturday as
mid-lvl heights rise slightly. Temperatures rise into the upper 80s
to lower 90s in most locations, but humidity levels stay quite low.

.LONG TERM...(Saturday Night through Friday)
Issued at 229 PM CDT Fri Aug 11 2023

SATURDAY NIGHT: A deeper upper trough drops southward across the
Northern Rockies late Saturday night into Sunday.  In response, lee
side troughing increases and broad warm advection lifts northward
into the Dakotas. With the influx of moisture in the evening, we may
see elevated convection form across the Missouri River valley late
in the evening.  A mixed mode of elevated supercells and multi-cell
convection could produce a risk for hail into Sunday morning.

SUNDAY: The trough quickly pivots southeast into central South
Dakota by mid-day, with persistent ongoing convection on the warm
advection wing of the storm lingering into the morning. The
latest guidance suggests that a surface cold front will begin
surging southeast by mid-day, eventually reaching the warm sector
across eastern Nebraska and northern Iowa early in the afternoon.
There remains some uncertainty on just how contaminated the warm
sector will be Sunday morning, but if the timing works out just
right, we could see early afternoon strong storms moving into
portions of far southeast South Dakota into Iowa/Nebraska. The
greatest rainfall amounts will be focused wherever the early
morning warm advection convection develops, where totals of 1" or
more could be possible. Broad QPF amounts of a quarter to half
inch may be possible through.

SUNDAY NIGHT:  Winds will be quite gusty Sunday night into Monday as
the surface low moves east and the upper low swings through southern
Minnesota.  While the NBM winds may be a little strong, there is
some potential for 30 mph gusts at times into Monday morning.

MONDAY-THURSDAY: We remain in this quasi-zonal to northwest
progressive upper flow pattern for much of the upcoming week. Mid-
lvl ridging in place through  mid-week will keep dry conditions in
the area, with temperatures warming above normal by Wednesday. A
deeper trough looks to move through southern Canada by Wednesday,
though timing between the EC and GFS remain nearly 24 hours
apart. Much like we've seen the past week, capping ahead of this
wave looks to be fairly substancial, with limited moisture
advection ahead of the front. Therefore, will keep PoPs low at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1219 PM CDT Fri Aug 11 2023

Scattered mid-lvl clouds moving east on the nose of weak low-lvl
warm advection will cross the CWA this afternoon.

At the surface, a cold front is beginning to approach the James
River valley. By this afternoon isolated to scattered convection
may form in the Minnesota river valley. Convection further
southwest along the front into Northwest Nebraska is much more in
doubt.

After the front passes, the clear skies should be expected into
Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 11, 3:39 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 11 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
439 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy dense fog will continue across portions of southwest Minnesota
and northwest Iowa through mid morning.

Isolated strong to severe thunderstorms are possible this afternoon
through early evening, mainly for parts of southwest Minnesota. If
storms develop, large hail up to quarter size and damaging winds up
to 65 mph are the most likely hazards with the strongest storms

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of storms may impact the region late Saturday night through
Sunday. While details on timing and location are still uncertain, a
few strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 3 PM to 8 PM.

SDZ038>040-050-052>055-057>061-063>065-068-121200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
439 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of storms may impact the region late Saturday night through
Sunday. While details on timing and location are still uncertain, a
few strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 11:49 AM CST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1249 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             6 W Erwin               44.49N 97.56W
08/10/2023  E1.75 inch       Kingsbury          SD   Public

            Time estimated via radar.

&&

ak
Local storm report, Aug 11, 1:04 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
204 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     Hail             4 WSW Sioux Falls       43.52N 96.80W
08/10/2023  E0.75 inch       Minnehaha          SD   Public

            Report via social media. Location and time
            estimated from radar.

&&

ak

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
August 11, 3:09 PM CST to 3:11 PM CST
Where
Lyon County, 1.47 mi NNW of Garvin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.240, -95.780

Hail, Lyon

When
August 11, 3:19 PM CST to 3:21 PM CST
Where
Lyon County, 0.85 mi NW of Florence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.240, -96.060

Pea size hail transitioned into quarter size after initial contact.

Hail, Lyon

When
August 11, 3:24 PM CST to 3:26 PM CST
Where
Lyon County, 3.28 mi WSW of Tracy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.210, -95.680

Hail, Lyon

When
August 11, 3:29 PM CST to 3:31 PM CST
Where
Lyon County, 0.85 mi NW of Palaton
Measured
1.25 in hail
Reported by
Public
Coordinates
44.240, -95.880

Hail, Murray

When
August 11, 3:56 PM CST to 3:58 PM CST
Where
Murray County, 5.41 mi NE of Dovray
Measured
0.88 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
44.110, -95.480

Dime to nickel size hail fell northeast of Dovray. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Cottonwood

When
August 11, 3:58 PM CST to 3:59 PM CST
Where
Cottonwood County, 1.47 mi NNW of Westbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.070, -95.440

Numerous small branches up to 2 inches in diameter were broken off by thunderstorm wind gusts.

Hail, Cottonwood

When
August 11, 4:05 PM CST to 4:07 PM CST
Where
Cottonwood County, 0.85 mi NE of Storden
Measured
0.75 in hail
Crop damage
$36,000
Reported by
Trained Spotter
Coordinates
44.060, -95.310

Pea to dime size hail fell north of Storden. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135853, 1135854, 1135855, 1135856, 1135857, 1135859, 1135858.